Alert archive / Missouri / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 82, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 23, 2004, 3:06 PM CDT for Benton County, Missouri. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2004, 3:06 PM CDT (20:06 UTC)
- Expired
- May 23, 2004, 3:45 PM CDT
- In force
- 39 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Benton County, MO
The radar
The Springfield radar (KSGF), 104 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 3:25 PM CDT | HAIL 0.75 | 3 N Edwards, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 8.1 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1106 J/kg
- Mixed-layer CIN
- -297 J/kg
- Mixed-layer LCL
- 780 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 346 m²/s²
- 0-3 km storm-relative helicity
- 359 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
309 WUUS53 KSGF 232006 SVRSGF MOC015-232045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 306 PM CDT SUN MAY 23 2004 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BENTON COUNTY IN CENTRAL MISSOURI. * UNTIL 345 PM CDT. * AT 301 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTH OF WARSAW...OR ABOUT 24 MILES SOUTHEAST OF CLINTON...AND MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHERN BENTON COUNTY...INCLUDING THE TOWNS OF WHITAKERVILLE... FRISTOE...HASTAIN...EDWARDS AND KNOBBY. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3820 9348 3810 9348 3808 9309 3826 9310 $$ CRAMER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:48 PM CDT, 18 minutes earlier.
Area forecast discussion, May 23, 2:48 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 248 PM CDT SUN MAY 23 2004 ...MESOSCALE CONVECTIVE DISCUSSION... .DISCUSSION... FAIRLY STRONG SURFACE LOW (999MB) CONTINUES TO LIFT NORTHEAST INTO SOUTHERN WISCONSIN WITH A TROUGH/WEAK DRYLINE STRETCHING SOUTHWEST FROM THE LOW THROUGH UIN TO NEAR PPF AS OF 19Z. ACROSS OUR CWA WINDS HAVE ALREADY VEERED TO AROUND 220-230 AHEAD OF THE TROUGH...WHICH IS MINIMIZING LOW LEVEL CONVERGENCE ALONG THE BOUNDARY. SPECIAL LOCAL 18Z SOUNDING CONTINUED TO SHOW A STRONG CAPPING INVERSION WITH MLCINH WELL IN EXCESS OF NEARLY 200 J/KG. STRONGER LOW LEVEL CONVERGENCE AND IN ALL LIKELIHOOD WEAKER CINH HAS ALLOWED FOR CONVECTION TO BEGIN TO FIRE ALONG THE BOUNDARY FROM CENTRAL MISSOURI NORTHWARD INTO NE MO...HOWEVER THUS FAR UPDRAFTS HAVE BEEN STRUGGLING TO SUSTAIN THEMSELVES (PROBABLY DUE IN PART TO THE RELATIVELY WEAK LL CONV). A BIT OF CLEARING AHEAD OF THE LINE MAY ALLOW FOR A MORE DESTABILIZATION OVER OUR NORTHEASTERN MOST COUNTIES...SO IT ISNT OUT THE QUESTION THAT A COUPLE OF THE STORMS MAY YET BECOME MORE ORGANIZED BEFORE THE AFTERNOON IS OVER. IF UPDRAFTS DO BECOME MORE ORGANIZED THEN THE STRONG (ALBEIT UNIDIRECTIONAL) SHEAR COMBINED WITH MODERATE INSTABILITY WOULD BE ENOUGH OR ONE OR TWO SEVERE THUNDERSTORMS OVER NORTHEASTERN PORTIONS OF OUR CWA. PRIMARY THREAT WOULD LIKELY BE LARGE HAIL AND POSSIBLY LOCALLY DAMAGING WINDS. TORNADO THREAT APPEARS TO BE VERY LOW THIS FAR SOUTH WITH WINDS ALREADY SO BACKED. .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. IZZI
Hazardous weather outlook, May 23, 1:00 PM CDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT SUN MAY 23 2004 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241100- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE- LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS- POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER- WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. 100 PM CDT SUN MAY 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED: ISOLATED TO WIDELY SCATTERED THUNDERSTORMS CAPABLE OF PRODUCING WIND GUSTS TO 60 MPH AND HAIL TO THE SIZE OF NICKELS. AREAS AFFECTED AND TIMING: THE ENTIRE OUTLOOK AREA THROUGH LATE AFTERNOON. DISCUSSION: A COLD FRONT WAS APPROACHING SOUTHEAST KANSAS AND SOUTHWEST MISSOURI EARLY THIS AFTERNOON. CONVERGENCE ALONG THE FRONT IS EXPECTED TO CONTINUE WEAKENING THIS AFTERNOON...HOWEVER ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ALONG AND AHEAD OF THE FRONT. DECENT INSTABILITY WILL EXIST AHEAD OF THE FRONT WHICH WOULD SUPPORT STRONG UPDRAFTS AND THE POSSIBILITY OF A FEW SEVERE STORMS SHOULD THUNDERSTORMS DEVELOP. A LACK OF UPPER LEVEL SUPPORT AND DRYING OUT IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE WILL HELP TO LIMIT THE THUNDERSTORM THREAT. THE THUNDERSTORM CHANCES WILL DECREASE AFTER SUNSET WITH THE LOSS OF DAYTIME HEATING AND DECREASED INSTABILITY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. LOW PRESSURE IS EXPECTED TO REDEVELOP OUT IN THE PLAINS ON MONDAY AND ANOTHER UPPER LEVEL DISTURBANCE WILL DROP THROUGH THE NORTHERN PLAINS AND THE MID AND UPPER MISSISSIPPI VALLEY REGIONS. A FRONTAL BOUNDARY WILL PUSH INTO THE AREA MONDAY NIGHT INTO TUESDAY AND WILL STALL OUT OVER THE AREA TUESDAY NIGHT INTO WEDNESDAY. THE BEST CHANCE OF THUNDERSTORM ACTIVITY ACROSS THE OZARKS WILL BE FROM MONDAY NIGHT INTO TUESDAY NIGHT. SOME OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WIND AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT DUE TO THE ISOLATED NATURE OF THE THUNDERSTORMS EXPECTED. SPOTTERS MAY BE NEEDED HOWEVER DURING THE MONDAY NIGHT INTO TUESDAY NIGHT PERIOD AS THE FRONT MOVES INTO THE AREA. LINDENBERG
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 3:56 PM CDT | Severe Thunderstorm Warning | SGF | Hickory | 49 min |
| May 23, 4:16 PM CDT | Severe Thunderstorm Warning | SGF | Camden | 44 min |
| May 23, 4:29 PM CDT | Severe Thunderstorm Warning | SGF | Miller | 46 min |
| May 23, 5:07 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Laclede | 23 min |
| May 23, 5:09 PM CDT | Severe Thunderstorm Warning | SGF | Dallas | 36 min |
| May 23, 5:16 PM CDT | Severe Thunderstorm Warning | SGF | Dade, Jasper, Lawrence | 44 min |
| May 23, 5:32 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Laclede, Pulaski | 43 min |
| May 23, 5:57 PM CDT | Severe Thunderstorm Warning | SGF | Polk | 48 min |
| May 23, 5:58 PM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 47 min |
| May 23, 6:09 PM CDT | Tornado Warning | SGF | Phelps, Pulaski | 36 min |
| May 23, 6:17 PM CDT | Flash Flood Warning | SGF | Lawrence | 5 hr |
| May 23, 6:18 PM CDT | Severe Thunderstorm Warning | SGF | Laclede | 27 min |
| May 23, 6:31 PM CDT | Tornado Warning | SGF | Lawrence | 44 min |
| May 23, 6:46 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Laclede, Phelps, Pulaski, Texas | 44 min |
| May 23, 6:54 PM CDT | Tornado Warning | SGF | Christian, Stone | 51 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.